Skip Navigation
Skip to contents

ACC : Acute and Critical Care

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > Acute Crit Care > Volume 28(4); 2013 > Article
Case Report Chylopericardial Tamponade in a Patient with Chylothorax after Pulmonary Lobectomy
Jin Sue Jeon, Ho Geol Ryu, Hannah Lee, Da Hye Yoo

DOI: https://doi.org/10.4266/kjccm.2013.28.4.327
1Department of Neurosurgery, Seoul University Hospital, Seoul University College of Medicine, Seoul, Korea.
2Department of Anesthesiology and Pain Medicine, Seoul University Hospital, Seoul University College of Medicine, Seoul, Korea. hogeol@gmail.com
  • 2,958 Views
  • 64 Download
  • 3 Crossref
  • 0 Scopus

Chylopericardium is a very rare, yet potentially fatal, complication following intrathoracic surgery, and can further lead to other life-threatening complications such as cardiac tamponade. A 54-year-old female underwent right upper lobectomy for lung cancer. Chylothorax developed on the 2nd postoperative day, and was managed conservatively with dietary modification. On the 9th postoperative day, the patient suddenly developed hypotension and severe cardiac dysfunction requiring cardiopulmonary resuscitation followed by VA ECMO. Transthoracic echocardiography revealed a large amount of pericardial effusion. Prompt pericardiocentesis was performed and the aspirated fluid showed features of chyle. Thoracic duct ligation with pericardial window operation was performed because the daily amount of chyle drained did not decrease after 3 weeks. Here, we review etiologies and therapeutic options of chylopericardial tamponade following intrathoracic surgery, which should not be underestimated even when the patient seems to demonstrate a good recovery.


ACC : Acute and Critical Care